How common is a B12 and/or Folic acid defiency with the use of PPI's?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 10/17/2008 5:01 AM (GMT -6)   
I went to the docs yesterday for this horrible tiredness that I have been experiencing.  She took a ton of bloodwork to check my thyroid, B12 and folic acid, calcium and CBC.  So I've been reading and I noticed that PPI's can inhibit the production of B12 in some people.  I've been on a PPI now for almost 2 years now.  I haven't got the test results back yet but if it comes back as a B12 defiency, does that mean that I am always going to have that defiency if I am on a PPI?  I'm jumping the gun a bit because I don't even know if the blood tests will show anything but I was just thinking about it and got curious to see how many others have had that defiency while being on a PPI.
 
Oh and off the topic of the post, my primary doc prescribed me a little bit weaker dose of steroid cream for my face rash.  I was on a strong one because my rash wasn't responding to anything else.  But what she told me about long term steroid creams sort of scared me.  She said that long term steroid cream usage can cause the skin on the face to atrophy.  Now I am not a very vain person but to think that the skin can do that had me a bit freaked!  She (and I) feel that I keep getting these rashes from me starting on 6mp because I never got a rash before starting it.  So she wants me to ask my GI if being on 6mp is even worth it.  Especially since I can not get to the therepeudic (sp?) level since my body can't metabolize it correctly.  So she wants me to talk to him and weigh the pros and cons of me stopping 6mp.  I feel that 6mp is marginally controlling my UC but I am not sure if I am willing to stop it yet since it IS keeping me out of severe flares and then on the other hand, I'm afraid of these rashes and the long term steroid cream usage warnings.  What would you do????
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Zyrtec~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis(?)~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~3rd epidural injection 9/4, Neurontin and Skelaxin
To help Healingwell - click here: DONATE
 
 
 
 

 
 


Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 10/19/2008 4:33 PM (GMT -6)   
Wow, over 40 views and no comments?? :)
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Zyrtec~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis(?)~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~3rd epidural injection 9/4, Neurontin and Skelaxin
To help Healingwell - click here: DONATE
 
 
 
 

 
 


MMMNAVY
Veteran Member


Date Joined Jul 2006
Total Posts : 6927
   Posted 10/19/2008 5:02 PM (GMT -6)   
Red,
From my understanding folic acid/b-12 dif (and vit D), and thyriod problems are common for those with long flaring IBD, usually more common with crohns. Have you had any unexplain weight gain and fatigue lately or should I say constantly? (granted I developed lupus at the same time so that does effect my perception of the problem a bit). I had lost the feeling in my pinkie and ring finger and my feet felt constantly asleep.
Good Luck with your tests,
Navy


Forum Co-moderator - Crohn's Disease
...I will find a way, or make one. -Philip Sidney 1554-1586
Make sure your suffering has meaning...
All suggestions/options/opinions are caveated with please consult with your local health care provider...

Post Edited (MMMNAVY) : 10/19/2008 4:07:21 PM (GMT-6)


Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 10/19/2008 5:12 PM (GMT -6)   
Yes, I've gained about 10lbs, I can barely keep my eyes open, my fingers and toes are almost constanly tingly.
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Zyrtec~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis(?)~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~3rd epidural injection 9/4, Neurontin and Skelaxin
To help Healingwell - click here: DONATE
 
 
 
 

 
 


men8ifr
Regular Member


Date Joined Jul 2008
Total Posts : 124
   Posted 10/20/2008 8:46 AM (GMT -6)   
See my reply to the unusual symptoms post taking folic acid helped me avoid fatigue I was getting. I would have thought the risk of severe side effects from the steroid cream are very small - perhaps ask you doc what exactly the risks are.
Ian

Currently in no mans land between flare and remission


MMMNAVY
Veteran Member


Date Joined Jul 2006
Total Posts : 6927
   Posted 10/20/2008 12:37 PM (GMT -6)   
Actually... is the rash on your face butterfly shape? Did you ever take one of the Anti-TNF drugs?
Forum Co-moderator - Crohn's Disease
...I will find a way, or make one. -Philip Sidney 1554-1586
Make sure your suffering has meaning...
All suggestions/options/opinions are caveated with please consult with your local health care provider...


Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 10/20/2008 1:00 PM (GMT -6)   
Navy - No, the rash is on my chin, under my nose and across the left side of my lower cheek area. I've been checked numerous times for Lupus and every test has always came out negative so I don't think it's that. And nope on the Anti-TNF (yet) and not sure if I ever want to if I have a choice.

Ian, thanks - I haven't checked out your post yet, been sort of busy over here. But I will do that now :)
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Zyrtec~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis(?)~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~3rd epidural injection 9/4, Neurontin and Skelaxin
To help Healingwell - click here: DONATE
 
 
 
 

 
 


piper_chris
Regular Member


Date Joined Jun 2008
Total Posts : 73
   Posted 10/20/2008 11:52 PM (GMT -6)   
What is a PPI? I take 6mp and Asacol. My UC is "under control" meaning I'm not bleeding and only go a few times a day with medium urgency. But its not "in remission" - I have loose movements, mucus, tons of gas, sometimes mild pain, and sometimes pain. I am very tired and have numbness in hands and feet. Also dry skin and low body temperature. So my family doctor thought maybe thyroid but that bloodwork came back within normal range. I then did a Spectracell FIA 5000 bloodtest that checks lots of stuff (various B vitamins, folate, vitamins A C D E, calcium, magnesium, copper, zinc, glutamine, selenium, coenzymeQ10, and more) but I don't have the results yet. Without the cream is the rash really bad looking or really itchy or is it something you can live with? I personally think I could probably tolerate a rash (if not horrible) better than I could tolerate an increase in UC problems.
- female 41, diagnosed ulcerative colitis Feb 2005
- just got off prednisone after a 5month taper from 80mg down to 0mg!!
- currently 6-MP/mercaptopurine/purinethol 75 mg, asacol/mesalamine 4800mg (4 pills x 3 times day), Canasa 1000mg nightly
- VSL#3, fiber supplements, multivitamin, chewable calcium, fish oil, biotin, sometimes iron pills


Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 10/21/2008 6:20 AM (GMT -6)   
A PPI is a proton pump inhibitor such as Prilosec. It slows down stomach acid production. And yes, without the cream, my rash gets super red, bumpy, dry and itchy. If I had a mild rash, then I would definately be able to put up with it but over the months this rash has been getting worse and worse and is slowly spreading across my cheeks - before it was just limited to under my nose.
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Zyrtec~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis(?)~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~3rd epidural injection 9/4, Neurontin and Skelaxin
To help Healingwell - click here: DONATE
 
 
 
 

 
 


men8ifr
Regular Member


Date Joined Jul 2008
Total Posts : 124
   Posted 10/21/2008 9:05 AM (GMT -6)   
Chris,

I think it's normal for UCers to be deficient in quite a few things and probably varies with how active the UC is - anti-oxidant vitamins (A C E I) glutamine and selenuim I believe are normally low in blood. Please keep us updated with your results - I take most of these things as suppliments.
Ian

Currently in no mans land between flare and remission

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 25, 2018 5:50 AM (GMT -6)
There are a total of 3,006,354 posts in 329,329 threads.
View Active Threads


Who's Online
This forum has 161829 registered members. Please welcome our newest member, mrretired18.
232 Guest(s), 6 Registered Member(s) are currently online.  Details
SantaZia, Darla, Tudpock18, Jay79, jmadrid, Normal59